Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS El Paso, TX

April 16, 2005Doña Ana County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Apr 16, 2005, 8:13 PM MDT for Doña Ana County, Luna County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2005, 8:13 PM MDT (02:13 UTC)
Expired
Apr 16, 2005, 9:15 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, Luna County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2005-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2005-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 170218
SVREPZ
NMC013-029-170315-
/O.NEW.KEPZ.SV.W.0007.050417T0213Z-050417T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
813 PM MDT SAT APR 16 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DONA ANA COUNTY IN NEW MEXICO
  EXTREME EAST CENTRAL LUNA COUNTY IN NEW MEXICO

* UNTIL 915 PM MDT

* AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND  
  DAMAGING WINDS TO 60 MPH.  THIS STORM WAS LOCATED OVER 
  INTERSTATE 10 ABOUT 25 MILES EAST OF DEMING MOVING EAST AT 20 MPH. 

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS ALONG AND
  SOUTH OF INTERSTATE 10 EAST OF THE DONA ANA LUNA COUNTY LINE.

LAT...LON 3244 10739 3214 10740 3209 10688 3242 10687

$$
1 follow-up statement
000 
WWUS54 KEPZ 170250
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
843 PM MDT SAT APR 16 2005

NMC013-029-170315-
/O.CON.KEPZ.SV.W.0007.000000T0000Z-050417T0315Z/
LUNA NM-DONA ANA NM-
843 PM MDT SAT APR 16 2005

...A SEVERE THUNDERSTORM WARNING IS CANCELLED FOR EXTREME EASTERN 
LUNA COUNTY...

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM MDT FOR WEST 
CENTRAL DONA ANA...

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS TO 60 MPH.  THIS STORM WAS LOCATED ABOUT 
25 MILES WEST OF LAS CRUCES...MOVING EAST AT 20 MPH.

THROUGH 915 PM...THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL 
AREAS ALONG INTERSTATE 10 WEST OF LAS CRUCES.

LAT...LON 3244 10739 3214 10740 3209 10688 3242 10687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:11 PM MDT, 8 hours 2 minutes earlier.

Area forecast discussion, Apr 16, 12:11 PM MDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1211 PM MDT SAT APR 16 2005

.SYNOPSIS...
EASTERLY WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO NEW MEXICO
AND WESTERN TEXAS THIS EVENING WHILE AN UPPER LEVEL DISTURBANCE
MOVES INTO THE REGION. AS A RESULT A FEW SHOWERS AND THUNDERSTORMS
WILL OCCUR OVER THE BORDERLAND THIS EVENING. WINDS WILL BECOME
MORE SOUTHWESTERLY ON SUNDAY WHILE WEAK HIGH PRESSURE MOVES OVER
THE SOUTHERN ROCKIES. SO THE WEATHER FOR NEXT WEEK SHOULD BE
MOSTLY DRY WITH SEASONABLY WARM TEMPERATURES.

&&

.DISCUSSION...
LOW LEVEL EASTERLY WINDS FROM 10 TO 20 MPH CONTINUE TO TRANSPORT
BOUNDARY LAYER MOISTURE INTO THE CWA THIS AFTERNOON WITH SURFACE
DEWPOINTS IN THE 40S OVER THE AREA. THE MOISTURE IS COMBINING WITH
DIURNAL HEATING TO CREATE A MODERATELY UNSTABLE AIR MASS WITH
MOST UNSTABLE CAPES AROUND 1000 J/KG. RATHER STRONG LOW TO MID
LEVEL SHEAR IS PRESENT AS LOW LEVEL EASTERLIES VEER AND INCREASE
TO 40 KT FROM THE WEST SOUTHWEST AT MID LEVELS. THUS RATHER STRONG
CONVECTION HAS BEEN IN PROGRESS SINCE SUNRISE.

AT MOMENT MAIN CONVECTIVE BAND ORIENTED FROM NEAR TCS TO HUDSPETH
COUNTY IN ADVANCE OF VORT LOBE MOVING TO THE NORTHEAST. ACTIVITY
HAS DIMINISHED BEHIND THE WAVE FOR THE TIME BEING BUT THIS SHOULD
CHANGE AS SECOND SHORT WAVE MOVES ACROSS AREA LATE THIS AFTERNOON
AND OVERNIGHT. ONE INHIBITING FACTOR IS WATER VAPOR IMAGES INDICATE
SOME DRYING OCCURRING ACROSS CWA BEHIND FIRST WAVE. DESPITE THIS
WILL FORECAST ISOLATED STORMS MOST AREAS THIS EVENING.

WINDS BECOME MORE SOUTHWESTERLY SUNDAY AS SURFACE HIGH SHIFTS
FURTHER EAST AND UPPER TROUGH DEVELOPS WEST OF THE DIVIDE. AS A
RESULT MOISTURE WILL BE PUSHED EAST TOMORROW WITH DRY WEATHER ACROSS
ENTIRE CWA BY MONDAY. WEST SOUTHWESTERLY FLOW ALOFT SHOULD PERSIST
INTO AT LEAST THURSDAY SUSTAINING DRY SEASONABLY WARM WEATHER.

EXTENDED GFS SIGNIFICANTLY DIFFERENT FROM EARLIER RUNS IN MOVING
DEEP CLOSED LOW TOWARD NORTHERN BAJA/SOUTHERN CALIFORNIA COAST WITH
DEEP MOISTURE ADVECTION INTO THE SOUTHWESTERN UNITED STATES. THIS
IS IN SHARP CONTRAST TO PREVIOUS RUNS WHICH MOVED DEEP CLOSED LOW
INTO GREAT BASIN. FOR NOW WILL CONTINUE WITH DRY OUTLOOK INTO
EXTENDED PERIODS GIVEN THE MODEL INCONSISTENCIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 55  84  55  85  52 /  20   0   0   0   0
SIERRA BLANCA TX        50  75  49  82  47 /  30  10   0   0   0
LAS CRUCES              51  83  51  85  48 /  20   0   0   0   0
ALAMOGORDO              51  81  51  84  49 /  30  20   0   0   0
CLOUDCROFT              38  62  35  64  33 /  30  20  10   0   0
TRUTH OR CONSEQUENCES   50  81  50  84  48 /  20   0   0   0   0
SILVER CITY             46  80  45  80  40 /  10   0   0   0   0
DEMING                  51  84  51  85  49 /  10   0   0   0   0
LORDSBURG               50  86  50  87  48 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

05 ROGASH
Hazardous weather outlook, Apr 16, 6:30 AM MDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
630 AM MDT SAT APR 16 2005

NMZ022>025-030>032-TXZ055-056-161830-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
630 AM MDT SAT APR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT OVER THE SACRAMENTO MOUNTAINS AND HUDSPETH COUNTY OF WEST
TEXAS. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST TO THE WEST AS
FAR WEST AS DEMING.

.DAYS TWO THROUGH SEVEN...

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST AGAIN ON SUNDAY OVER THE
SACRAMENTO MOUNTAINS AND HUDSPETH COUNTY. NO OTHER HAZARDOUS WEATHER
IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 16, 6:26 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
626 PM MDT SAT APR 16 2005

NMZ031-170045-
SOUTHWEST DESERT/MIMBRES BASIN NM-
INCLUDING THE CITIES OF...DEMING
626 PM MDT SAT APR 16 2005

...STRONG THUNDERSTORM MOVING TOWARD DEMING THIS EVENING...

AT 620 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING EAST TOWARD DEMING ALONG INTERSTATE 10.
THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG GUSTY
WINDS. PERSONS IN AND AROUND DEMING SHOULD BE PREPARED FOR BLOWING
DUST IN THE VICINITY OF THIS STORM.

TRAVELERS ALONG I-10 NEAR DEMING AND WEST SHOULD EXERCISE CAUTION DUE
TO THE POTENTIAL FOR SEVERELY RESTRICTED VISIBILITY DUE TO EITHER
BLOWING DUST OR LOCALLY HEAVY RAINFALL.

BIRD
Special weather statement, Apr 16, 7:09 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
709 PM MDT SAT APR 16 2005

NMZ022-023-031-032-170230-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
INCLUDING THE CITIES OF...DEMING...LAS CRUCES...SILVER CITY...
SUNLAND PARK...TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
709 PM MDT SAT APR 16 2005

...AREA OF STRONG THUNDERSTORMS SWEEPING EAST ACROSS SOUTHERN NEW
MEXICO...

AT 710 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO STRONG THUNDERSTORMS FROM DEMING EXTENDING NORTH
ALONG THE BLACK RANGE AND OVER NORTHERN SIERRA COUNTY. THESE STORMS
WERE MOVING EAST AT 20 MPH. AREAS AFFECTED BY THIS AREA OF STORMS
WILL BE DONA ANA...SIERRA...AND EASTERN LUNA COUNTIES. THESE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL
POSSIBLE. STRONG WIND GUSTS OVER DUST PRONE AREAS MAY QUICKLY REDUCE
VISIBILITIES TO LESS THAN AN MILE ALONG ROADS AND
HIGHWAYS...INCLUDING THE INTERSTATE 10 CORRIDOR WEST OF LAS
CRUCES.

PERSONS ACROSS THIS REGION SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
MEDIA THROUGH THE EVENING FOR FURTHER UPDATES AND ADDITIONAL
STATEMENTS.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:17 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.